Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Asymptotically exact a posteriori estimators for the pointwise gradient error on each element in irregular meshes. Part 1: A smooth problem and globally quasi-uniform meshes


Authors: W. Hoffmann, A. H. Schatz, L. B. Wahlbin and G. Wittum
Journal: Math. Comp. 70 (2001), 897-909
MSC (2000): Primary 65N30, 65N15
DOI: https://doi.org/10.1090/S0025-5718-01-01286-8
Published electronically: March 7, 2001
MathSciNet review: 1826572
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

A class of a posteriori estimators is studied for the error in the maximum-norm of the gradient on single elements when the finite element method is used to approximate solutions of second order elliptic problems. The meshes are unstructured and, in particular, it is not assumed that there are any known superconvergent points. The estimators are based on averaging operators which are approximate gradients, ``recovered gradients'', which are then compared to the actual gradient of the approximation on each element. Conditions are given under which they are asympotically exact or equivalent estimators on each single element of the underlying meshes. Asymptotic exactness is accomplished by letting the approximate gradient operator average over domains that are large, in a controlled fashion to be detailed below, compared to the size of the elements.


References [Enhancements On Off] (What's this?)

  • 1. I. Babuska and W. Rheinboldt, A posteriori error estimates for the finite element method, Internat. J. Numer. Methods Engrg. 12 (1978), 1597-1615.
  • 2. R. E. Bank and A. Weiser, Some a posteriori error estimators for elliptic partial differential equations, Math. Comp. 44 (1985), 283-301. MR 86g:65207
  • 3. R. Becker and R. Rannacher, Weighted a posteriori error control in finite element methods, ENUMATH-95, Paris, 1995, in Proceedings ENUMATH-97, H. G. Brock et al., eds., World Scientific, River Edge, NJ, 1998, pp. 621-637.
  • 4. E. A. Dari, R. Durán, and C. Padra, Maximum norm error estimators for three dimensional elliptic problems, SIAM J. Numer. Anal. 37 (2000), 683-700. CMP 2000:08
  • 5. R. Durán, M. A. Muschietti and R. Rodriguez, On the asymptotic exactness of error estimators for linear triangular elements, Numer. Math. 59 (1991), 107-127. MR 92b:65086
  • 6. K. Eriksson and C. Johnson, An adaptive finite element method for linear elliptic problems, Math. Comp. 50 (1988), 361-383. MR 89c:65119
  • 7. R. H. Nochetto, Pointwise a posteriori estimates for elliptic problems on highly graded meshes, Math. Comp. 64 (1995), 1-22. MR 95c:65172
  • 8. A. Ostrowski, Recherches sur la méthode de Graeffe et les zéros de polynomes et des séries de Laurent, Acta Math. 72 (1940), 99-257. MR 1:323f; MR 2:342c
  • 9. A. H. Schatz, Pointwise error estimates and asymptotic error expansion inequalities for the finite element method on irregular grids: Part 1, Global estimates, Math. Comp. 67 (1998), 877-899. MR 98j:65082
  • 10. R. Verfürth, A Review of A Posteriori Error Estimation and Adaptive Mesh-Refinement Techniques, Wiley and Teubner, 1996.
  • 11. L. B. Wahlbin, Superconvergence in Galerkin Finite Element Methods, Lecture Notes in Mathematics 1605, Springer, 1995. MR 98j:65083
  • 12. O. C. Zienkiewicz and J. Z. Zhu, The superconvergent patch recovery and a posteriori error estimates, Parts 1 and 2, Internat. J. Numer. Methods Engrg. 33 (1992), 1331-1364 and 1365-382. MR 93c:73098; MR 93c:73099

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N15

Retrieve articles in all journals with MSC (2000): 65N30, 65N15


Additional Information

W. Hoffmann
Affiliation: ICA 3, Universität Stuttgart, Pfaffenwaldring 27, Stuttgart, Germany
Email: wolfgang@ica3.uni-stuttgart.de

A. H. Schatz
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853
Email: schatz@math.cornell.edu

L. B. Wahlbin
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853
Email: wahlbin@math.cornell.edu

G. Wittum
Affiliation: IWR, Universität Heidelberg, in Neuenheimer Feld 368, Heidelberg, Germany
Email: wittum@iwr.uni-heidelberg.de

DOI: https://doi.org/10.1090/S0025-5718-01-01286-8
Received by editor(s): November 20, 1998
Published electronically: March 7, 2001
Additional Notes: The second and third authors were supported by the National Science Foundation, USA
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society